Mathematische Annalen

, Volume 350, Issue 4, pp 793–799 | Cite as

Jacobians among abelian threefolds: a geometric approach

  • Arnaud BeauvilleEmail author
  • Christophe Ritzenthaler


Let (A, θ) be a principally polarized abelian threefold over a perfect field k, not isomorphic to a product over \({\bar k}\) . There exists a canonical extension k′/k, of degree ≤ 2, such that (A, θ) becomes isomorphic to a Jacobian over k′. The aim of this note is to give a geometric construction of this extension.

Mathematics Subject Classification (2000)

Primary 14H25 Secondary 14H40 14H45 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Arbarello, E., Cornalba, M., Griffiths, P.A., Harris, J.: Geometry of algebraic curves, vol. I. Grundlehren der Mathematischen Wissenschaften, vol. 267. Springer, New York (1985)Google Scholar
  2. 2.
    Beauville A.: Sous-variétés spéciales des variétés de Prym. Compositio Math. 45(3), 357–383 (1982)zbMATHMathSciNetGoogle Scholar
  3. 3.
    Bourbaki N.: Algèbre, ch. 9. Hermann, Paris (1959)Google Scholar
  4. 4.
    Deligne, P.: Quadriques. SGA7 II, Exp. XII. Lecture Notes in Math., vol. 340, pp. 62–81. Springer, Berlin (1973)Google Scholar
  5. 5.
    van Geemen B., van der Geer G.: Kummer varieties and the moduli spaces of abelian varieties. Am. J. Math. 108(3), 615–641 (1986)zbMATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Hartshorne R.: Algebraic geometry. Graduate Texts in Mathematics, vol. 52. Springer, New York (1977)Google Scholar
  7. 7.
    Kempf G.: On the geometry of a theorem of Riemann. Ann. Math. 98(2), 178–185 (1973)zbMATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Lang S.: Abelian varieties over finite fields. Proc. Natl. Acad. Sci. USA 41, 174–176 (1955)zbMATHCrossRefGoogle Scholar
  9. 9.
    Lachaud G., Ritzenthaler C., Zykin A.: Jacobians among Abelian threefolds: a formula of Klein and a question of Serre. Math. Res. Lett. 17(2), 323–333 (2010)MathSciNetGoogle Scholar
  10. 10.
    Mumford D.: On the equations defining abelian varieties I. Invent. Math. 1, 287–354 (1966)CrossRefMathSciNetGoogle Scholar
  11. 11.
    Mumford D.: Prym Varieties. I. Contributions to analysis, pp. 325–350. Academic Press, New York (1974)Google Scholar
  12. 12.
    Oort F., Ueno K.: Principally polarized abelian varieties of dimension two or three are Jacobian varieties. J. Fac. Sci. Univ. Tokyo (IA) 20, 377–381 (1973)zbMATHMathSciNetGoogle Scholar
  13. 13.
    Recillas S.: Jacobians of curves with \({g^{1}_{4}}\) ’s are the Prym’s of trigonal curves. Bol. Soc. Mat. Mexicana (2) 19(1), 9–13 (1974)zbMATHMathSciNetGoogle Scholar
  14. 14.
    Serre J.-P.: Appendix to Geometric methods for improving the upper bounds on the number of rational points on algebraic curves over finite fields, by K. Lauter. J. Algebraic Geom. 10(1), 30–36 (2001)Google Scholar

Copyright information

© Springer-Verlag 2010

Authors and Affiliations

  1. 1.Laboratoire J.-A. Dieudonné (UMR 6621 du CNRS)Université de NiceNice Cedex 2France
  2. 2.Institut de Mathématiques de LuminyUniversité Aix-Marseille, CNRSMarseille Cedex 9France

Personalised recommendations